Pennsylvania, 2001

Damaging Wind in Pennsylvania, September 24, 2001

September 24, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 24, 2:15 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Sep 24, 2:15 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT MON SEP 24 2001

A RAINY NIGHT IS IN STORE FOR MOST OF CWA AS COLD FRONT SLOWLY WORKS
EAST ACROSS THE STATE. PCPN HAS BECOME MAINLY STRATIFORM RAIN EVENT
WRN HALF OF CWA BUT KEPT CHANCE OF THUNDER IN EVERYWHERE. MAIN
CONCERN WILL BE ACROSS EASTERN PARTS OF CWA WHERE TEMPS HAVE WARMED
INTO THE 70S AND WIND MAX SUPPORTS FAVORABLE LOW LEVEL SHEAR FOR
SOME SUSTAINED STORMS.

NEXT COUPLE OF DAYS REMAIN CLOUDY AND SHOWERY AS UPPER LOW CENTER
LINGERS TO OUR NORTHWEST BEFORE LIFTING OUT LATE IN THE PD.

EXTENDED...
HPC MDM RANGE PROGS SHOW LACK OF SIG SFC FEATURES THROUGH 7
DAYS...THUS WILL GO PC THROUGH MUCH OF THE EXTENDED.

.CTP...NONE.

GARTNER

In the hours before

Special weather statement, Sep 24, 3:05 PM EST, 5 hours 25 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT MON SEP 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR...
UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY...
LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS.

ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES
TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT
NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED
WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE
RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS
THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH.

TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JUNG
Special weather statement, Sep 24, 7:32 PM EST, 58 minutes before
PAZ058-059-065-066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT MON SEP 24 2001

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

LYCOMING...SULLIVAN...COLUMBIA...NORTHUMBERLAND...MONTOUR...
UNION...SNYDER...JUNIATA...DAUPHIN...PERRY...CUMBERLAND...
FRANKLIN AND ADAMS.

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THIS EVENING
FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SCHUYLKILL...LEBANON...LANCASTER AND YORK.

THE STRONGEST STORMS HAVE MOVED EAST OF THE SUSQUHANNA RIVER. THE
TORNADO THREAT IS NOW CONFINED TO AREAS FROM LANCASTER...TO
LEBANON...TO POTTSVILLE AND POINTS EAST.

MSE
Local storm report, Sep 24, 8:00 PM EST, 30 minutes before
PHLWRKLSR
TTAAOO KCTP 250120

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
900 PM EDT MON SEP 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MCSHERRYSTOWN             PA   WIND DAMAGE
09/24/01   ADAMS                          TREES DOWN NEAR THE YORK,
                                          ADAMS COUNTY LINE.

0650 PM    PENN TOWNSHIP             PA   WIND DAMAGE
09/24/01   YORK                           BUILDINGS DESTROYED

0650 PM    WEST MANHEIM TOWNSHIP     PA   TORNADO
09/24/01   YORK                           POSSIBLE TORNADO SIGHTED.

0710 PM    PARKVILLE                 PA   WIND DAMAGE
09/24/01   YORK                           1 HOUSE BLOWN OVER.

0710 PM    PARKVILLE                 PA   WIND DAMAGE
09/24/01   YORK                           MIDDLE SCHOOL WINDOWS
                                          BLOWN OUT, 10 OTHER
                                          BUILDINGS DAMAGED.

0815 PM    MANOR TOWNSHIP            PA   WIND DAMAGE
09/24/01   LANCASTER                      TREES DOWN.

0815 PM    MILLERSVILLE              PA   WIND DAMAGE
09/24/01   LANCASTER                      TREE DOWN ON A HOUSE.

0850 PM    8 N LEBANON               PA   WIND DAMAGE
09/24/01   LEBANON                        BARN COLLAPSE, TREES DOWN.

0900 PM    PINE GROVE                PA   WIND DAMAGE
09/24/01   SCHUYLKILL                     NUMEROUS TREES AND
                                          TELEPHONE POLES KNOCKED
                                          DOWN.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
September 24, 8:30 PM EST
Where
Lycoming County, Jersey Shr
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.200, -77.267

Trees and wires were reported down in Jersey Shore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263741.